Antidepressants are a very useful class of medications. With the introduction of the first modern antidepressant, fluoxetine (Prozac) in the U.S. in the late 1980′s, the pharmacologic treatment of depression has undergone a revolution (and an enduring controversy). Older classes of antidepressants were often effective, but came with a host of unpleasant toxicities—MAOIs can lead to potentially fatal interactions with certain other drugs, and even foods, and tricyclic antidepressants, when misused, can lead to fatal overdoses. Prozac, the first of a new class of medications known as SSRIs (later followed by similar classes such as SNRI’s, etc.) appeared quite safe and effective. Side effects were minimal, and overdoses were rarely fatal. But as newer SSRIs were introduced, it became apparent that while treatment with these drugs was quite safe, stopping these drugs was not always pleasant.
The issue has to do with what is known as “antidepressant discontinuation syndrome”. When many of the newer classes of antidepressants are abruptly discontinued, there is a constellation of symptoms that many patients experience, including headache, dizziness, muscle aches, and nausea. This isn’t one of those “iffy” adverse drug events, for example when a patient treated with a statin complains of a backache and blames the drug. This is a predictable reaction to stopping or skipping a dose of medication. These drugs obviously alter brain chemistry (and not unlikely, physiologic processes in other parts of the body), and their sudden cessation causes discomfort. Moreover, resuming the medication relieves these symptoms. In other words, stopping these medications can cause a withdrawal syndrome. Why don’t we just call it that? What’s with this “discontinuation syndrome” thing?
I love going to the companies websites—it’s probably the worst possible way to find useful drug information, which makes it fun to pick over and see what patients are going to ask me later. Let’s see what the Zoloft people have to say in their FAQs:
Is Zoloft addictive?
No. In medical studies, it has been shown that Zoloft is not addictive or habit-forming.
Then, further down:
Side effects may result from stopping Zoloft particularly when abrupt.
I think I’m getting the picture here. Addiction, a negative set of behaviors that accompany some types of drug dependence, is a nasty, dirty, horrid little word. It is true that Zoloft is not addictive, in the sense that those who are dependent on it don’t normally develop negative behaviors such as seeking out the drug inappropriately, and it is also true that SSRIs don’t induce euphoric symptoms, like many addictive substances. But many tobacco and heroin addicts also have no real high anymore, and simply use to avoid withdrawal.
It is very, very bad marketing to admit that your drug causes physical dependence, and even worse if you use the “a” word. It is also difficult to prescribe a drug if the “a” word is thrown around (unless of course it’s an opiate, in which case it’s, “gimme gimme gimme now”).
But if we are honest about how we discuss these things, we need to admit that SSRIs and other newer antidepressants cause physical dependence. This dependence rarely if ever leads to negative sets of behaviors, and the withdrawal isn’t deadly (as alcohol or amphetamine withdrawal can be), but it is real, and must be figured into the clinical calculation. It almost certainly needs more study.
Let’s start using the real words for things—our patients can handle the truth.